question-icon

What causes foul body odor and overactive bladder while taking Trospium?

default
Posted on Fri, 26 Jun 2015
Question: I recently started trospium for overactive bladder since then my body is throwing off this odor that's bad could it be the medicine or could it be something more serious.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
Can't find body odor as side effect.

Detailed Answer:
Hello Ms. XXXXXXX

I am sorry you are having this problem.

I did a search of the literature on Sanctura (brand name of trospium) and could not find body odor as one of the side effects. The manufacturer lists side effects that occur in 0.5% or more of people taking this medication during the clinical trials that led to the drugs approval.

Here is the pdf from the manufacturer - see Section 6 adverse reactions: http://www.allergan.com/assets/pdf/sanctura_pi.pdf

However, that does not mean that it is absolutely not possible for this medication to cause this side effect in you. Particularly if it came on when you started taking it.

Under Medications Tried you wrote "nothing as if he did not here me, changed the medication.". Do you meant that your doctor changed your medication from trospium to something else now? What did he not here?

If your doctor agrees (I don't want to recommend a med change and override your relationship with your doctor) - you can try going off the trospium for a couple of weeks and see if the odor resolves. Maybe use no medication at all during that time (I am assuming this bladder medicine is the only med you take?) Or, you can go in and ask for a brief evaluation for body odor (such as blood sugar and urine for sugar, thyroid check (TSH), and CBC for signs of infection.

My guess is it's the trospium.

Please let me know if I can help with further information or clarification.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes foul body odor and overactive bladder while taking Trospium?

Brief Answer: Can't find body odor as side effect. Detailed Answer: Hello Ms. XXXXXXX I am sorry you are having this problem. I did a search of the literature on Sanctura (brand name of trospium) and could not find body odor as one of the side effects. The manufacturer lists side effects that occur in 0.5% or more of people taking this medication during the clinical trials that led to the drugs approval. Here is the pdf from the manufacturer - see Section 6 adverse reactions: http://www.allergan.com/assets/pdf/sanctura_pi.pdf However, that does not mean that it is absolutely not possible for this medication to cause this side effect in you. Particularly if it came on when you started taking it. Under Medications Tried you wrote "nothing as if he did not here me, changed the medication.". Do you meant that your doctor changed your medication from trospium to something else now? What did he not here? If your doctor agrees (I don't want to recommend a med change and override your relationship with your doctor) - you can try going off the trospium for a couple of weeks and see if the odor resolves. Maybe use no medication at all during that time (I am assuming this bladder medicine is the only med you take?) Or, you can go in and ask for a brief evaluation for body odor (such as blood sugar and urine for sugar, thyroid check (TSH), and CBC for signs of infection. My guess is it's the trospium. Please let me know if I can help with further information or clarification.